Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

August 1, 2023Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2023, 3:37 PM CDT for Marshall County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2023, 3:37 PM CDT (20:37 UTC)
Expired
Aug 1, 2023, 4:15 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:04 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 1, 3:04 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 224 PM CDT Tue Aug 1 2023

Activity remains isolated on the eastern edge of the instability
within the WAA regime across the MN lakes na trees area. This is
expected to slowly push east this afternoon. Attention in the near
term will be if and where convection can develop in ND. Most
likely along the wind shift line extending from near Cooperstown
towards Grand Forks south of which temps near 90F and 70 dew pts
supporting ample instability. With the effective 0 to 6km shear
in the 30 to 40kt range and ML CAPE around 3000J/kg initial storm
mode should be supercellular to multicellular, creating hail
potential to golfball size and winds to 60mph.

Another round of storms to monitor will be to the west and if a
MCS or linear system develop which could track to the east this
evening into the overnight. This would bring the threat of 60mph
winds should this occur as the convection moves into eastern ND
from the west.

Tomorrow will be a touch cooler as shower chances linger into the
morning hours with drier conditions into the afternoon and
evening. Highs in the mid to upper 80s expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM CDT Tue Aug 1 2023

Key Messages:

-Seasonal Temperatures to end the week and into the weekend

-Precip chances hinge on thunderstorm activity and timing

Typical late summer pattern with weak forcing and as a result low
predictability exist with precip timing, coverage and placement
within the extended time frame. Ensemble guidance does suggest
potential for a wave and thunderstorms late Friday into Saturday
with rain potential up to 50%. There's a 50-60% chance for
greater than 0.1 inch rainfall, and 30-40% chance for greater than
0.25 inch rainfall.

Behind the wave NW flow returns and temps will be cooler with
highs in the 70s Sun and Mon vs 80s Thur - Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 1 2023

Another round of thunder is moving near BJI early this afternoon.
Another convection continues to be difficult in discerning if and
where new activity will develop this afternoon and evening. With
drier air filtering in on north winds in DVL and soon to be GFK
went ahead and removed the thunder mention with chances 30 percent
or less. Did keep the mention at FAR. More likely scenario for
thunder will evolve tonight with activity in the west spreading
east southeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Aug 1, 1:55 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
155 PM CDT Tue Aug 1 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
155 PM CDT Tue Aug 1 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected across
the region in the afternoon and evening hours. Threats this
afternoon would be hail up to golf balls within discrete
thunderstorms. In the evening and overnight, storms threats change
to hail up to quarters and winds up to 70mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday theres a slight chance for thunderstorms for NW MN. The
main threat for these storms if they develop is lightning. The
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 10:16 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1016 AM CDT Tue Aug 1 2023

MNZ005-006-011615-
Roseau MN-Lake Of The Woods MN-
1016 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Roseau
and northwestern Lake of the Woods Counties through 1115 AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Island State Recreation Area, or 42 miles northeast of Roseau,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warroad, Wheelers Point, Arnesen, Springsteel Island, Angle Inlet,
Lude and Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
      4929 9482 4918 9479 4909 9475 4888 9468
      4882 9471 4878 9469 4875 9466 4889 9540
      4900 9549 4900 9515 4938 9514
TIME...MOT...LOC 1515Z 304DEG 27KT 4915 9495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 1, 3:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Tue Aug 1 2023

MNZ008-009-012100-
East Marshall MN-North Beltrami MN-
334 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern
Marshall and northwestern Beltrami Counties through 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gatzke, or 22 miles northeast
of Thief River Falls, moving southeast at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Grygla, Gatzke and Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4830 9594 4844 9580 4836 9539 4817 9574
TIME...MOT...LOC 2034Z 312DEG 9KT 4833 9581

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:16 AM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 1, 3:34 PM CDTSpecial Weather StatementFGFPennington26 min
Aug 1, 3:52 PM CDTTornado WarningFGFMarshall38 min
Aug 1, 4:03 PM CDTSevere Thunderstorm WarningFGFPolk57 min
Aug 1, 4:17 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington43 min
Aug 1, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFPolk55 min
Aug 1, 4:21 PM CDTSpecial Weather StatementFGFWadena39 min
Aug 1, 4:37 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake53 min
Aug 1, 4:50 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake55 min
Aug 1, 5:04 PM CDTSpecial Weather StatementFGFOtter Tail41 min
Aug 1, 5:09 PM CDTSpecial Weather StatementFGFNorman51 min
Aug 1, 5:37 PM CDTSpecial Weather StatementFGFOtter Tail38 min
Aug 1, 5:42 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen33 min
Aug 1, 6:00 PM CDTSpecial Weather StatementFGFClay, Clearwater, Mahnomen, Norman45 min
Aug 1, 6:18 PM CDTSpecial Weather StatementFGFOtter Tail57 min
Aug 1, 6:39 PM CDTSpecial Weather StatementFGFBecker, Clay, Hubbard, Mahnomen51 min
Aug 1, 3:38 PM CDTSpecial Weather StatementFGFGrand Forks37 min
Aug 1, 3:56 PM CDTSpecial Weather StatementFGFSteele34 min
Aug 1, 4:29 PM CDTSpecial Weather StatementFGFGriggs, Steele, Traill46 min
Aug 1, 5:19 PM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele, Traill41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.